Advertisement

aequationes mathematicae

, Volume 54, Issue 1–2, pp 173–180 | Cite as

Inequalities for sums of independent geometrical random variables

  • Milan Merkle
  • Ljiljana Petrović
Research Papers

Summary

We give a survey of known results regarding Schur-convexity of probability distribution functions. Then we prove that the functionF(p 1,...,pn;t)=P(X1+...+Xn≤t) is Schur-concave with respect to (p 1,...,pn) for every realt, whereX i are independent geometric random variables with parametersp i. A generalization to negative binomial random variables is also presented.

AMS subject classification (1991)

Primary 60E15 Secondary 62E99 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bock, M. E., Diaconis, P., Huffer, F. W. andPerlman, M. D.,Inequalities for linear combinations of Gamma random variables. Canad. J. Statist.15, No. 4 (1987), 387–395.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Diaconis, P. andPerlman, M. D.,Bounds for tail probabilities of linear combinations of independent Gamma random variables. The Symposium on Dependence in Statistics and Probability, Hidden Valley, Pennsylvania, 1987.Google Scholar
  3. [3]
    Gleser, L.,On the distribution of the number of successes in independent trials. Ann. Probab.3 (1975), 182–188.zbMATHMathSciNetGoogle Scholar
  4. [4]
    Hoeffding, W.,On the distribution of the number of successes in independent trials. Ann. Math. Statist.27 (1956), 713–721.MathSciNetGoogle Scholar
  5. [5]
    Kanter, M.,Probability inequalities for convex sets and multi-dimensional concentration functions. J. Multivariate Anal.6 (1976), 222–236.CrossRefMathSciNetGoogle Scholar
  6. [6]
    Marshall, A. andOlkin, I.,Inequalities: Theory of Majorization and Its Applications, Academic Press, New York, 1979.zbMATHGoogle Scholar
  7. [7]
    Proschan, F.,Peakedness of distributions of convex combinations. Ann. Math. Statist.36 (1965), 1703–1706.MathSciNetGoogle Scholar
  8. [8]
    Tong, Y. L.,Some inequalities for sums of independent exponential and gamma variables with applications, unpublished report, Department of Mathematics and Statistics, University of Nebraska, Lincoln, 1980.Google Scholar

Copyright information

© Birkhäuser Verlag 1997

Authors and Affiliations

  • Milan Merkle
    • 1
  • Ljiljana Petrović
    • 2
  1. 1.Faculty of Electrical EngineeringUniversity of BelgradeBelgradeYugoslavia
  2. 2.Faculty of ScienceUniversity of KragujevacKragujevacYugoslavia

Personalised recommendations